To describe arrhythmias associated with administration of lidocaine in dogs treated for supraventricular tachyarrhythmias.
Four dogs with recent-onset supraventricular tachyarrhythmias: 3 dogs had atrial fibrillation (AF), and 1 had focal atrial tachycardia (FAT), which was thought to be AF at the time of assessment. The substrate of the supraventricular tachyarrhythmia was considered to be due to primary cardiomyopathy in 1 dog, high vagal tone in 2 dogs, and the change in hemodynamics from heavy sedation in 1 dog. Pharmacological cardioversion using lidocaine was only successful in the 2 dogs with vagally mediated AF. In these 2 cases, lidocaine administration resulted in a paroxysmal atrial flutter that was self-limiting and quickly led to sinus rhythm within 10 seconds in 1 dog but did not change over a 5-minute interval and required additional boluses in another dog. In the latter case, the dog showed severe bradycardia for 17.5 seconds prior to achieving sinus rhythm. The 2 unsuccessful cases both developed ventricular arrhythmias shortly after the lidocaine administration, with 1 case degenerating into ventricular fibrillation and cardiac arrest.
New or unique information provided
Arrhythmias associated with lidocaine should be considered when treating dogs with supraventricular tachyarrhythmia.
Journal of Veterinary Emergency and Critical Care, EarlyView.Wiley: Journal of Veterinary Emergency and Critical Care: Table of Contents